Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 14, NWS Twin Cities, MN

June 5, 1999Kandiyohi County, Meeker County, Renville County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 5, 1999, 4:18 AM CDT for Kandiyohi County, Meeker County, Renville County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1999, 4:18 AM CDT (09:18 UTC)
Expired
Jun 5, 1999, 5:00 AM CDT
In force
42 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Kandiyohi County, MN, Meeker County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:20 AM CDTHail 0.75Prinsburg, MN
Jun 5, 4:45 AM CDTThunderstorm Wind 50Litchfield, MNLarge branches blown down. Estimated windspeed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 3:15 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 050925 COR
SVRMSP
MNC067-093-129-050945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
418 AM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANDIYOHI COUNTY IN CENTRAL MINNESOTA
  RENVILLE COUNTY IN CENTRAL MINNESOTA
  MEEKER COUNTY IN CENTRAL MINNESOTA

* UNTIL 500 AM CDT

* AT 418 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST
  OF WILLMAR TO 9 MILES NORTH OF OLIVIA TO 7 MILES NORTH OF REDWOOD  
FALLS...MOVING EAST AT 60 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  WILLMAR
  OLIVIA
  

THESE ARE DANGEROUS STORMS WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:39 AM CDT, 39 minutes earlier.

Area forecast discussion, Jun 5, 3:39 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 AM CDT SAT JUN 5 1999

THUNDERSTORM COMPLEX MOVING ACROSS THE WESTERN AND NORTHERN CWA AT
THIS TIME AS VORT LOBE AND MESO LOW OVER SD ADVANCE NORTHEAST.
RUC/MESOETA MOVE THE VORT LOBE ACROSS THE CWA BY EARLY AFTERNOON
WITH A FRONTAL BOUNDARY REMAINING JUST TO OUR NORTHWEST. SOME UPPER
LEVEL RIDGING BUILDS IN BEHIND THE SHORTWAVE BEFORE THE NEXT PIECE
OF ENERGY APPROACHES SW MN BY LATE AFTERNOON. SURFACE BASED CAPE
RECOVERS TO AROUND 4500 J/KG BY LATE AFTERNOON TO OUR SOUTHWEST
ALONG WITH APPROACHING 100 KNOT WIND MAX AT 300 MB. BEST LOW LEVEL
CONVERGENCE SEEN THIS AFTERNOON OVER FAR WESTERN MN AND POINTS ON
WESTWARD DUE TO STRENGTHENING SURFACE LOW OVER WESTERN NEBRASKA.
WILL HAVE STORMS THIS MORNING WITH SCATTERED THUNDERSTORMS THIS
AFTERNOON DUE TO THE APPROACHING SHORTWAVE AND SURFACE BOUNDARIES
FROM THIS MORNINGS ACTIVITY. THUNDERSTORMS ARE THEN LIKELY TONIGHT
WITH SEVERE STORMS EARLY ON IN THE WESTERN CWA AND LATER TONIGHT IN
THE EAST. SOME DRYING INDICATED ON SUNDAY ABOVE 900 MB. APPROACHING
FRONT AND SHORTWAVE STILL WARRANTS CHANCE POPS AT THIS TIME ALTHOUGH
THE MORNING MAY BE THE BEST CHANCE IN THE WESTERN CWA.

.MSP...NONE.

HILTBRAND

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:13 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine47 min
Jun 5, 3:02 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine28 min
Jun 5, 3:36 AM CDTSevere Thunderstorm WarningMPXStearns54 min
Jun 5, 3:34 PM CDTSevere Thunderstorm WarningMPXHennepin, Ramsey, Washington46 min
Jun 5, 4:12 PM CDTSevere Thunderstorm WarningMPXChisago33 min
Jun 5, 4:12 PM CDTTornado WarningMPXWashington33 min
Jun 5, 4:15 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott65 min
Jun 5, 4:18 PM CDTSevere Thunderstorm WarningMPXRamsey62 min
Jun 5, 4:27 PM CDTTornado WarningMPXCarver, Scott33 min
Jun 5, 4:44 PM CDTSevere Thunderstorm WarningMPXDakota61 min
Jun 5, 4:50 PM CDTSevere Thunderstorm WarningMPXWashington40 min
Jun 5, 5:17 PM CDTSevere Thunderstorm WarningMPXScott28 min
Jun 5, 5:47 PM CDTSevere Thunderstorm WarningMPXDakota, Washington28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.